NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Why should the same pain scale be used each time a patient's pain is assessed?

  1. ASo scores can be compared to see whether pain is improving
  2. BBecause only one scale is valid for adults
  3. CBecause using different pain scales on one patient is against the law
  4. DSo the patient learns the right answer to give
2.Nursing fundamentalsHard

A patient who now lacks capacity made a valid, applicable advance decision refusing a specific life-sustaining treatment. What should staff do (England and Wales)?

  1. AIgnore it, because only verbal wishes count
  2. BAsk the family to overrule it
  3. CFollow the advance decision and not give that treatment
  4. DGive the treatment because the patient cannot decide now
3.Infection control & patient safetyMedium

During routine handwashing with soap and water (medical asepsis), how are the hands held?

  1. ATouching the inside of the sink for support
  2. BHigher than the elbows, so water runs down the arms
  3. CLevel with the shoulders, away from the sink
  4. DLower than the elbows, so water runs off the fingertips
4.Infection control & patient safetyHard

A patient is admitted with acute diarrhea, and C. difficile is suspected. The test result is pending. When should contact precautions start?

  1. AAfter three days of diarrhea
  2. BOnly when the test result comes back positive
  3. CStraight away, without waiting for the test result
  4. DOnly if the patient develops a fever
5.Prioritization & delegationMedium

During an IV vancomycin infusion, a patient develops flushing and itching of the face and neck. What should the nurse do first?

  1. AIgnore it, because flushing is always harmless and passes
  2. BSpeed up the infusion to finish it quickly
  3. CApply a warm compress to the face and neck
  4. DStop or slow the infusion and inform the provider
6.Prioritization & delegationHard

A patient with known abdominal aortic aneurysm suddenly has severe back pain, a pulsing mass in the abdomen and a falling blood pressure. What should the nurse do?

  1. ACall for emergency help at once and prepare for urgent surgery
  2. BPalpate the mass firmly to check its size and spread
  3. CGive an oral analgesic and reassess the patient in about one hour
  4. DEncourage the patient to walk to ease the back pain
7.Clinical nursingMedium

A patient with heart failure has pink, frothy sputum and crackles throughout both lungs. What is happening?

  1. AAcute pulmonary oedema
  2. BUpper gastrointestinal bleeding
  3. CPneumothorax
  4. DAsthma attack
8.Clinical nursingHard

In triage, which patient should be seen first?

  1. AA patient with noisy breathing and swollen lips after eating peanuts
  2. BA patient asking for a repeat prescription
  3. CA patient with a sprained ankle and mild swelling
  4. DA patient with a two-day history of sore throat
9.Lab values & electrolytesMedium

In the US, when is a pregnant woman without known risk factors usually screened for gestational diabetes?

  1. AAt about 6–8 weeks of pregnancy
  2. BAt about 38–40 weeks of pregnancy
  3. COnly after the baby is born
  4. DAt about 24–28 weeks of pregnancy
10.Lab values & electrolytesHard

A patient taking an SGLT2 inhibitor has nausea and fast breathing. Glucose 190 mg/dL (10.5 mmol/L), pH 7.15, bicarbonate 10 mEq/L, blood ketones high. What is the most likely diagnosis?

  1. AHyperosmolar hyperglycemic state
  2. BSimple fasting ketosis only
  3. CEuglycemic diabetic ketoacidosis
  4. DRespiratory acidosis from COPD
11.PharmacologyMedium

When does oseltamivir give the most benefit in influenza?

  1. AWhen started within 48 hours of the first symptoms
  2. BOnly after a bacterial pneumonia has developed
  3. CAt any time, as the timing makes no difference
  4. DOnly after symptoms have lasted at least one week
12.PharmacologyHard

Before starting long-term bisphosphonate treatment, a patient is advised to have a dental check-up. Why?

  1. AThey are linked to osteonecrosis of the jaw after dental surgery
  2. BBisphosphonates cause severe gum overgrowth
  3. CBisphosphonates dissolve tooth enamel within weeks
  4. DBisphosphonates stain the teeth black if taken for many years
13.Med-surg: cardiovascular & respiratoryMedium

A woman with hypertension who takes lisinopril says she is planning a pregnancy. What should the nurse advise?

  1. AContinue lisinopril, as it is the safest blood pressure drug in pregnancy
  2. BStop all blood pressure treatment straight away without telling anyone
  3. CDiscuss switching medicine with the prescriber before trying to conceive
  4. DDouble the dose to protect the baby from high blood pressure
14.Med-surg: cardiovascular & respiratoryHard

An adult inhales a peanut while laughing and now has a persistent cough and wheeze on one side. Where is the peanut most likely to have lodged?

  1. AThe right main bronchus
  2. BThe left main bronchus
  3. CThe nasal cavity
  4. DThe oesophagus
15.Med-surg: neuro, endocrine & renalMedium

Which nursing action helps most to prevent and manage delirium in an older inpatient?

  1. AUse glasses and hearing aids and reorient the patient often
  2. BMove the patient to a different room each day for variety
  3. CRestrain the patient so that they do not wander off the ward
  4. DKeep the lights on all night so the patient can see clearly
16.Med-surg: neuro, endocrine & renalHard

A day after a total thyroidectomy, a patient has tingling lips, a positive Chvostek's sign and a corrected calcium of 1.85 mmol/L (about 7.4 mg/dL). What does the nurse expect?

  1. AA loop diuretic to remove the extra calcium
  2. BIV calcium gluconate and monitoring for laryngospasm
  3. CIV potassium chloride and a fluid restriction
  4. DOral levothyroxine, with a recheck of the calcium in a month
17.Med-surg: GI, perioperative & oncologyMedium

What is often the earliest sign of malignant hyperthermia during anaesthesia?

  1. AFlushed skin with a falling CO₂ level
  2. BAn unexplained rise in end-tidal CO₂
  3. CA slowing heart rate and low blood pressure
  4. DA steady fall in body temperature
18.Med-surg: GI, perioperative & oncologyHard

Why is folinic acid (leucovorin) given after high-dose methotrexate?

  1. ATo rescue normal cells from methotrexate toxicity
  2. BTo prevent hair loss during treatment
  3. CTo treat the patient's anaemia only
  4. DTo increase the anticancer effect on the tumour
19.Maternity & obstetric nursingMedium

A woman is about to get out of bed for the first time after birth. What should the nurse do?

  1. AAsk her to stand quickly to reduce dizziness
  2. BHelp her sit, then stand slowly with support
  3. CWait until day 3 before letting her stand
  4. DLet her walk alone so she feels independent
20.Maternity & obstetric nursingHard

Just after delivery of the placenta, a woman suddenly has severe pain, heavy bleeding and shock. No fundus can be felt abdominally and a mass is seen at the vulva. What is most likely?

  1. AAmniotic fluid embolism
  2. BUterine atony
  3. CUterine inversion
  4. DCervical laceration
21.Pediatric nursingMedium

How can acute rheumatic fever be prevented?

  1. ABy routine MMR vaccination in infancy
  2. BBy avoiding dairy products and cold drinks during every cold or cough
  3. CBy prompt antibiotic treatment of streptococcal sore throat
  4. DBy giving aspirin for every fever
22.Pediatric nursingHard

Which child is most appropriate to assign to a practical (enrolled) nurse?

  1. AAn infant with bronchiolitis who needs more and more oxygen
  2. BA 9-year-old newly admitted with diabetic ketoacidosis on an insulin infusion
  3. CA 5-year-old just back from tonsillectomy who keeps swallowing
  4. DA 7-year-old 2 days after an appendicectomy, stable on oral analgesia
23.Mental health nursingMedium

A patient with schizophrenia says, "The voices are telling me I'm evil." Which response is best?

  1. A"Let's not talk about the voices for now. Tell me about your family and your plans instead."
  2. B"If you hear voices, you must be very ill."
  3. C"I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"
  4. D"The voices aren't real, so just ignore them."
24.Mental health nursingHard

A patient who believes he is a famous religious leader becomes upset when other patients laugh at him. What is the most appropriate nursing action?

  1. AAgree that he is the religious leader so that he feels respected
  2. BProtect him from ridicule, avoid arguing and focus on real activities
  3. CEncourage the other patients to explain why the belief is wrong
  4. DAsk him to prove his identity in front of the group, so that the laughing stops
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C? °F35.4 °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 35.4 °C. Convert it to degrees Fahrenheit T with °F = °C × 9/5 + 32. Round to one decimal place.

35.4 °C
T = °F
26.Nursing math & unit conversionsHard
½ tsp · 4/day · 7 d? × 50 mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads ½ tsp of an oral suspension four times a day for 7 days. The suspension comes in 50 mL bottles. Using 1 tsp = 5 mL, how many whole bottles N must be supplied so the course is complete?

½ tspfour times a day7 days50 mL1 tsp = 5 mL
N =
27.Dosage calculationsMedium
024681010 mL

A child weighing 16 kg is prescribed 10 mg/kg of a drug. The stock solution contains 25 mg/mL. Draw up the dose: what volume V do you give?

16 kg10 mg/kg25 mg/mL
V = mL
28.Dosage calculationsHard
10%stockV₁ = ? mL

You must prepare 100 mL of a 0.5% (w/v) solution from a 10% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 10%C₂ = 0.5%V₂ = 100 mL
V₁ = mL
29.IV infusion ratesMedium
1500 mL10 gtt/mL10 h? gtt/min

Infuse 1500 mL over 10 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute.

1500 mL10 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
500 mg250 mL15 mL/h? mg/h

A bag contains 500 mg of a drug in 250 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

500 mg/250 mL15 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater350 mLjelly120 mLIV infusion80 mL/h × 8 hIV antibiotic2 × 50 mLurine300 mLurine300 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

water: 350 mLjelly: 120 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 300 mLurine: 300 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL650 mL infused50 mL/h17:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 50 mL/h. At 17:00, 650 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL650 mL infused50 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), talks in sentences but is confused and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has pink skin all over, a heart rate of 80/min, a cry, cough or sneeze when stimulated, active movement and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: A · So scores can be compared to see whether pain is improving

Why this is the answer

Using one tool consistently lets the team see trends and judge whether treatment works. The tool chosen should suit the patient's age and ability to communicate.

Answer

A · So scores can be compared to see whether pain is improving
2.Nursing fundamentals

Answer: C · Follow the advance decision and not give that treatment

Why this is the answer

A valid and applicable advance decision has the same effect as a refusal by a patient with capacity. Refusals of life-sustaining treatment must be written, signed, witnessed and state that they apply even if life is at risk.

Answer

C · Follow the advance decision and not give that treatment
3.Infection control & patient safety

Answer: D · Lower than the elbows, so water runs off the fingertips

Why this is the answer

For routine handwashing, hands are held lower than the elbows so dirty water flows off the fingertips into the sink, not up the arms. For a surgical scrub, the opposite applies.

Answer

D · Lower than the elbows, so water runs off the fingertips
4.Infection control & patient safety

Answer: C · Straight away, without waiting for the test result

Why this is the answer

Precautions start on suspicion, because the patient can spread spores while the test is pending. The patient is placed in a single room with contact precautions, and soap-and-water hand washing is used.

Answer

C · Straight away, without waiting for the test result
5.Prioritization & delegation

Answer: D · Stop or slow the infusion and inform the provider

Why this is the answer

Flushing of the upper body during vancomycin is usually an infusion reaction related to the rate. The nurse stops or slows the infusion, assesses for anaphylaxis and informs the provider.

Answer

D · Stop or slow the infusion and inform the provider
6.Prioritization & delegation

Answer: A · Call for emergency help at once and prepare for urgent surgery

Why this is the answer

Sudden severe back or abdominal pain with hypotension in a patient with an aneurysm suggests rupture, which is fatal without urgent surgery. The mass should not be palpated firmly.

Answer

A · Call for emergency help at once and prepare for urgent surgery
7.Clinical nursing

Answer: A · Acute pulmonary oedema

Why this is the answer

Acute pulmonary oedema causes severe breathlessness, crackles and frothy sputum. Sit the patient up, give oxygen and call urgently for medical help; diuretics are commonly given.

Answer

A · Acute pulmonary oedema
8.Clinical nursing

Answer: A · A patient with noisy breathing and swollen lips after eating peanuts

Why this is the answer

Stridor and lip swelling suggest anaphylaxis with airway compromise, which is immediately life-threatening. The others can safely wait.

Answer

A · A patient with noisy breathing and swollen lips after eating peanuts
9.Lab values & electrolytes

Answer: D · At about 24–28 weeks of pregnancy

Why this is the answer

Placental hormones increase insulin resistance in the second half of pregnancy, so US guidance recommends screening all women at 24–28 weeks, with earlier testing for those with risk factors. In the UK, NICE recommends an oral glucose tolerance test at 24–28 weeks only for women with risk factors.Checked against: Glucose screening tests during pregnancy · MedlinePlus (NIH) (2026); Gestational diabetes · MedlinePlus (NIH) (2026)

Answer

D · At about 24–28 weeks of pregnancy
10.Lab values & electrolytes

Answer: C · Euglycemic diabetic ketoacidosis

Why this is the answer

SGLT2 inhibitors can cause DKA with only mildly raised glucose because glucose is lost in the urine. Ketones and acidosis must be checked in any unwell patient on these drugs, even with a near-normal glucose.Checked against: Ketones blood test · MedlinePlus (NIH) (2025)

Answer

C · Euglycemic diabetic ketoacidosis
11.Pharmacology

Answer: A · When started within 48 hours of the first symptoms

Why this is the answer

Neuraminidase inhibitors work best early, while the virus is multiplying. Started within 48 hours, they shorten illness; in high-risk or hospitalised patients they may still be given later.

Answer

A · When started within 48 hours of the first symptoms
12.Pharmacology

Answer: A · They are linked to osteonecrosis of the jaw after dental surgery

Why this is the answer

Osteonecrosis of the jaw is a rare but serious adverse effect, mostly after invasive dental work. Dental problems are treated before starting, and good oral hygiene is maintained.

Answer

A · They are linked to osteonecrosis of the jaw after dental surgery
13.Med-surg: cardiovascular & respiratory

Answer: C · Discuss switching medicine with the prescriber before trying to conceive

Why this is the answer

ACE inhibitors and ARBs are contraindicated in pregnancy because they can damage fetal kidneys and cause other harm. Women of childbearing age should be counselled and switched to a suitable alternative, such as labetalol or nifedipine, before conception or as soon as pregnancy is confirmed.

Answer

C · Discuss switching medicine with the prescriber before trying to conceive
14.Med-surg: cardiovascular & respiratory

Answer: A · The right main bronchus

Why this is the answer

Inhaled foreign bodies most often enter the right main bronchus and right lower lobe, because the right bronchus is wider, shorter and more vertical. Signs include a unilateral wheeze, reduced breath sounds and recurrent infection. Bronchoscopy is used for removal.

Answer

A · The right main bronchus
15.Med-surg: neuro, endocrine & renal

Answer: A · Use glasses and hearing aids and reorient the patient often

Why this is the answer

Non-drug measures are the mainstay of delirium care: glasses and hearing aids, clocks and calendars, familiar faces, good sleep, hydration, mobility and treating the cause. Restraints and frequent moves make delirium worse.

Answer

A · Use glasses and hearing aids and reorient the patient often
16.Med-surg: neuro, endocrine & renal

Answer: B · IV calcium gluconate and monitoring for laryngospasm

Why this is the answer

Symptomatic hypocalcaemia is treated with IV calcium gluconate, followed by oral calcium and often vitamin D. Severe hypocalcaemia can cause laryngospasm, seizures and arrhythmias, so the airway and ECG are monitored.

Answer

B · IV calcium gluconate and monitoring for laryngospasm
17.Med-surg: GI, perioperative & oncology

Answer: B · An unexplained rise in end-tidal CO₂

Why this is the answer

Malignant hyperthermia is an inherited reaction to volatile anaesthetics and suxamethonium. Early signs include rising end-tidal CO₂, tachycardia and muscle rigidity (often the masseter); high temperature is often a late sign. Treatment is stopping trigger agents and giving dantrolene.

Answer

B · An unexplained rise in end-tidal CO₂
18.Med-surg: GI, perioperative & oncology

Answer: A · To rescue normal cells from methotrexate toxicity

Why this is the answer

Methotrexate inhibits dihydrofolate reductase. Timed folinic acid bypasses this block in normal cells, reducing toxicity such as mucositis and myelosuppression, while methotrexate levels and kidney function are monitored.

Answer

A · To rescue normal cells from methotrexate toxicity
19.Maternity & obstetric nursing

Answer: B · Help her sit, then stand slowly with support

Why this is the answer

Orthostatic hypotension is common after birth. The nurse helps her sit at the edge of the bed, dangle her legs, then stand slowly with assistance and stays close in case she feels faint.

Answer

B · Help her sit, then stand slowly with support
20.Maternity & obstetric nursing

Answer: C · Uterine inversion

Why this is the answer

An absent fundus on palpation with a mass in the vagina and shock suggest uterine inversion. Help is called immediately, oxytocin is stopped and the uterus is replaced as soon as possible by the medical team.

Answer

C · Uterine inversion
21.Pediatric nursing

Answer: C · By prompt antibiotic treatment of streptococcal sore throat

Why this is the answer

Rheumatic fever is an immune reaction following group A streptococcal throat infection. Treating strep throat with a full course of antibiotics prevents it and the heart valve damage it can cause.

Answer

C · By prompt antibiotic treatment of streptococcal sore throat
22.Pediatric nursing

Answer: D · A 7-year-old 2 days after an appendicectomy, stable on oral analgesia

Why this is the answer

Practical or enrolled nurses usually care for stable children with predictable outcomes. Children who are unstable, newly admitted with a complex condition or showing signs of deterioration need a registered nurse's assessment.

Answer

D · A 7-year-old 2 days after an appendicectomy, stable on oral analgesia
23.Mental health nursing

Answer: C · "I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"

Why this is the answer

The nurse does not argue or agree, but states their own reality, shows empathy and asks about the content, especially command hallucinations that could put the patient or others at risk.

Answer

C · "I don't hear the voices, but I can see they are upsetting you. What are they saying to you?"
24.Mental health nursing

Answer: B · Protect him from ridicule, avoid arguing and focus on real activities

Why this is the answer

Arguing or agreeing strengthens a delusion. The nurse protects the patient's dignity, responds to his feelings and focuses on real, present activities and concerns.

Answer

B · Protect him from ridicule, avoid arguing and focus on real activities
25.Nursing math & unit conversions

Answer: T = 95.7 °F

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Multiply by 9/5

35.4·9/5 = 63.72

Add 32

T = 63.72 + 32 = 95.72 ≈ 95.7 °F

Answer

T = 95.7 °F
26.Nursing math & unit conversions

Answer: N = 2

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

2.5 mL × 4 × 7 = 70 mL

Bottles

70/50 = 1.4 → N = 2

Answer

N = 2
27.Dosage calculations

Answer: V = 6.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·16 = 160 mg

Volume

V = 160/25 = 6.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 6.4 mL
28.Dosage calculations

Answer: V₁ = 5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 0.5·100/10 = 5 mL

Answer

V₁ = 5 mL
29.IV infusion rates

Answer: R = 25 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 1500·10/600 = 25 gtt/min

Answer

R = 25 gtt/min
30.IV infusion rates

Answer: D = 30 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

500/250 = 2 mg/mL

Dose rate

D = 2·15 = 30 mg/h

Answer

D = 30 mg/h
31.IV fluids & fluid balance

Answer: B = 610 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 350 + 120 = 470 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1210 mL

Total output

300 + 300 = 600 mL

Balance

B = 1210 − 600 = 610 mL

Answer

B = 610 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 650 = 350 mL

Time

t = 350/50 = 7 h

Answer

t = 7 h

That is about 7 h 00 min, so the bag runs out at about 00:00.

33.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: talks in sentences but is confused → 4
M: moves a hand to the site of pressure (localises) → 5

Add

GCS = 2 + 4 + 5 = 11

Severity

GCS 11 → moderate

Answer

moderate
34.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: pink skin all over → 2
Pulse: 80/min → 1
Grimace: a cry, cough or sneeze when stimulated → 2
Activity: active movement → 2
Respiration: good breathing with a strong cry → 2

Add

APGAR = 2 + 1 + 2 + 2 + 2 = 9

Interpretation

9 → reassuring

Answer

reassuring

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions